Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 109, NWS Birmingham, AL

July 2, 2004Greene County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 2, 2004, 5:43 PM CDT for Greene County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2004, 5:43 PM CDT (22:43 UTC)
Expired
Jul 2, 2004, 6:15 PM CDT
In force
32 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Greene County, AL

The radar

The Columbus AFB radar (KGWX), 100 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 433 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
433 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 022243
SVRBHM
ALC063-022315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
543 PM CDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GREENE COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 615 PM CDT

* AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR MANTUA...OR ABOUT 12 MILES
  SOUTHEAST OF ALICEVILLE...AND MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  UNION BY 550 PM CDT
  MANTUA BY 555 PM CDT

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. BE ALERT
FOR RAPIDLY CHANGING CONDITIONS...STAY INDOORS...AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3306 8807 3304 8805 3307 8804 3309 8796
      3314 8789 3314 8787 3311 8786 3293 8782
      3293 8782 3295 8808 3305 8808

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:22 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 2, 2:22 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
222 PM CDT FRI JUL 2 2004

.SYNOPSIS...MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS THE AREA
TONIGHT THROUGH SUNDAY.  ISOLATED TO SCATTERED THUNDERSTORM
ACTIVITY WILL DIMINISH QUICKLY THROUGHOUT THE EVENING WITH SOME
SHOWERS POSSIBLY LINGERING ACROSS THE NORTHWEST.
&&

.SHORT TERM...SOMEWHAT DRIER AIR HAS SPREAD INTO THE WESTERN
SECTIONS OF THE AREA THIS AFTERNOON.  THIS WILL BE RATHER SHORT
LIVED AS ANOTHER SHORT WAVE IS FORECAST TO MOVE INTO AND ACROSS THE
AREA LATE SATURDAY AFTERNOON AND SATURDAY NIGHT.  EXPECT SCATTERED
SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE AREA ON SATURDAY
AND CONTINUE FOR SATURDAY NIGHT...ESPECIALLY ACROSS THE NORTH.  ONCE
THIS SHORT WAVE SHIFTS EAST OF THE AREA ON SUNDAY...EXPECT MORE OF
A NORMAL SUMMERTIME PATTERN TO DEVELOP.  WILL GENERALLY FORECAST A
CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY DURING THE AFTERNOON AND
EVENING FOR MONDAY AND TUESDAY.
&&

.LONG TERM (WEDNESDAY THROUGH FRIDAY)...LITTLE CHANGE IN THE OVERALL
PATTERN ACROSS THE AREA.  ALTHOUGH A WEAK BOUNDARY APPROACHES FROM
THE NORTHWEST ON THURSDAY...BELIEVE THIS WILL STALL TO OUR NORTH.
AIR MASS WILL REMAIN MOIST AND UNSTABLE WITH A CHANCE OF SHOWERS
AND THUNDERSTORMS EACH DAY...MAINLY DURING THE PEAK HEATING HOURS.
&&

.PRELIMINARY NUMBERS...

GADSDEN    71 84 71 87 70 / 20 50 50 30
ANNISTON   71 85 71 88 71 / 20 40 40 30
BIRMINGHAM 71 87 71 89 71 / 20 50 40 30
TUSCALOOSA 72 88 72 90 71 / 20 50 40 30
CALERA     72 87 72 90 72 / 20 50 40 30
AUBURN     72 86 72 89 72 / 30 40 20 30
MONTGOMERY 72 91 73 92 73 / 30 40 20 30
TROY       72 89 73 90 73 / 30 40 20 30
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

50
Hazardous weather outlook, Jul 2, 1:10 PM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
110 PM CDT FRI JUL 2 2004

ALZ011>015-017>050-031200-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
110 PM CDT FRI JUL 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
REMAINDER OF THE AFTERNOON AND TONIGHT.  NO HAZARDOUS WEATHER IS
EXPECTED.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

THERE WILL BE A CHANCE FOR A FEW STRONG THUNDERSTORMS ACROSS THE
NORTHWESTERN COUNTIES BY SATURDAY EVENING AND SATURDAY NIGHT...AS AN
UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS
IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 2, 5:19 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
519 PM CDT FRI JUL 2 2004

ALZ045-022300-
MACON-
519 PM CDT FRI JUL 2 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MACON COUNTY UNTIL 600 PM
CDT...

...WINDS 35 TO 45 MILES AN HOUR AND LOCALLY HEAVY RAINFALL ARE
POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER NOTASULGA...MOVING EAST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR NOTASULGA THROUGH 600
PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS AND HEAVY
RAINFALL. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW
AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
RAINFALL AMOUNTS OF ONE TO ONE AND A HALF INCHES WILL ALSO BE
POSSIBLE.
Special weather statement, Jul 2, 5:21 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
521 PM CDT FRI JUL 2 2004

ALZ030-031-022315-
GREENE-SUMTER-
521 PM CDT FRI JUL 2 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER AND GREENE COUNTIES
UNTIL 615 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 7 MILES NORTHEAST OF GAINESVILLE TO
EMELLE...MOVING SOUTH AT 15 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
GAINESVILLE...EMELLE...EPES...BOLIGEE AND LIVINGSTON THROUGH 615 PM
CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 5:04 PM CDTFlash Flood WarningBMXSumter116 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.